The state's health department made the announcement in an advisory to alert citizens about drugs flavored with synthetic substances, particularly fentanyl. The department stated it has noticed "an increasing number of overdoses related to fentanyl and other synthetic opioids over the past few years" and cautioned that people who employ numerous substances "are at an increased risk of overdose."
"Over the last year, synthetic opioids, primarily fentanyl, were identified in 91 percent of opioid overdose deaths and 73 percent of all drug overdose deaths. Provisional data shows the number of fentanyl overdose deaths in Wisconsin grew by 97 percent from 2019 (651) to 2021 (1,280)," the Wisconsin Department of Health Services (DHS) said in a public health advisory.
Fentanyl is a strong synthetic opioid up to 50 times more powerful than heroin and up to 100 times stronger than morphine. Manufacturers of illegal drugs include fentanyl to heroin, cocaine, methamphetamines and other drugs to make them more potent and inexpensive to create.
The Wisconsin DHS noticed that cocaine deaths involving synthetic opioids "increased by 134 percent from 2019 (182) to 2021 (426), and it is estimated that as many as 40 percent of counterfeit pills contain enough fentanyl to be lethal."
According to Karen Timberlake, the Wisconsin DHS secretary-designee, the situation is a public health crisis and it is "necessary to sound the alarm to prevent unnecessary deaths."
"We can't ignore the greater risks people face by not knowing what is included in the drugs they are taking," Timberlake said in a statement.
"Fentanyl is very strong and it doesn't take a lot to cause an overdose. Plus, the amount of fentanyl in drugs is completely random, even in the same supply. We encourage people who use substances to get fentanyl test strips and use them to know if the drug they intend to use is laced with the substance," said Dr. Jasmine Zapata, the chief medical officer in the Wisconsin DHS Bureau of Community Health Promotion.
The department's advisory mentioned that fentanyl test strips are legal in the state and accessible for purchase, and are also being delivered for free at some pharmacies, syringe service providers and opioid treatment programs. The advisory also noted that fentanyl is hard to detect.
"You can't see it, taste it or smell it. A tiny amount — as little as two grains of salt — is enough to kill someone. Fentanyl is being found in all types of drugs, including stimulants (cocaine and methamphetamine) and opioids. It is being pressed into pills and mixed into other drugs. A person may think they are using one substance, but they are instead using a substance mixed with fentanyl," the advisory said.
The Wisconsin DHS is also donating more naloxone, a medication usually referred to as the brand name Narcan, to help cancel a fentanyl overdose and possibly save a person's life.
"Narcan is available at pharmacies, local public health departments, and community-based organizations throughout Wisconsin. It's important to note that because of the strength of fentanyl, multiple doses of Narcan may be necessary. If you suspect someone is overdosing, call 911 immediately," the Wisconsin DHS said.
Wisconsin's announcement came amidst reports that seizures of fentanyl at the southern United States border rose by over 200 percent in July. U.S. Customs and Border Protection statistics issued on August 15 showed that border agents seized 2,130 pounds of fentanyl — which is more than three times the 702 pounds were confiscated in June, and which surpasses the prior monthly record of nearly 1,300 pounds set in April. (Related: FBI bust in Delaware seized enough fentanyl to kill 750,000 people.)
It's also almost similar to the total amount of fentanyl seized in 2019.
Earlier this month, Waukesha County started new initiatives to fight fentanyl. The county plans on utilizing settlement money to assist training for naloxone, among other actions. Other communities have also begun community naloxone training.
Follow Opioids.news for more news about fentanyl drug abuse.
Watch the video below to know why fentanyl overdoses are now the top cause of death for Americans aged 18 to 45.
This video is from the SecureLife channel on Brighteon.com.